Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2003, 3:57 AM CDT for Bates County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 3:57 AM CDT (08:57 UTC)
- Expired
- May 4, 2003, 4:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Bates County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
142 WUUS53 KEAX 040857 SVREAX MOC013-040930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 357 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BATES COUNTY IN WEST CENTRAL MISSOURI * UNTIL 430 AM CDT * AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BUTLER...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTONA BY 405 AM CDT. BALLARD...ROCKVILLE BY 410 AM CDT. THE TOWN OF PASSAIC IS ALSO IN THE PATH OF THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3845 9435 3807 9442 3806 9408 3843 9407 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 4, 2:15 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA... FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA 300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS. BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW LEVEL JET MEETS THE 850MB WARM FRONT. EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT. PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION. NRR 345 PM SAT... SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER VALLEY. MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS. ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY. OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN KS/WESTERN MO. META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF 3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS (0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD. ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION. SEAMAN .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, May 3, 1:00 PM CDT, 14 hours 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT MAY 3 2003 ...AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE AREA SUNDAY AFTERNOON AND EVENING WITH A THREAT OF LARGE HAIL...DAMAGING WINDS AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT GULF MOISTURE WILL RETURN TO THE AREA TONIGHT...AHEAD OF A STRENGTHENING AREA OF LOW PRESSURE OVER WESTERN NEBRASKA. AS THIS MOISTURE RETURNS NORTHWARD...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS...THEN SPREAD INTO WESTERN AND CENTRAL MISSOURI AFTER MIDNIGHT. SHEAR PROFILES ARE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY BE ONGOING SUNDAY MORNING ACROSS NORTHERN MISSOURI ALONG AND EAST OF HIGHWAY 65...WITH LARGE HAIL THE PRIMARY THREAT. OTHERWISE LOW PRESSURE WILL CONTINUE TO STRENGTHEN DURING THE DAY SUNDAY AS IT TRACKS ACROSS SOUTHEAST NEBRASKA INTO WESTERN IOWA. A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS MISSOURI DURING THE DAY...WHILE A DRYLINE PUSHES EASTWARD ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. THUNDERSTORMS ARE EXPECTED TO FORM ALONG THESE BOUNDARIES BY MID TO LATE AFTERNOON. SHEAR PROFILES AND INSTABILITY ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING TORNADIC SUPERCELLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...THEN WILL LIKELY BE NEEDED SUNDAY AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
In the hours before
Special weather statement, May 4, 12:14 AM CDT, 3 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>005-011>014-020>022-028>030-037-038- 043-044-053-054-041100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1214 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 229...IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CASS...CLAY... CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HENRY...HOLT... JACKSON...JOHNSON...LAFAYETTE...NODAWAY...PLATTE...RAY AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY... MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 53 min |
| May 4, 3:43 PM CDT | Tornado Warning | EAX | Buchanan | 62 min |
| May 4, 3:50 PM CDT | Tornado Warning | EAX | Platte | 55 min |
| May 4, 4:18 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 57 min |
| May 4, 4:21 PM CDT | Tornado Warning | EAX | Jackson | 54 min |
| May 4, 4:26 PM CDT | Tornado Warning | EAX | Clay, Clinton | 64 min |
| May 4, 4:31 PM CDT | Tornado Warning | EAX | Platte | 59 min |
| May 4, 4:59 PM CDT | Tornado Warning | EAX | Cass | 61 min |
| May 4, 5:03 PM CDT | Tornado Warning | EAX | Ray | 57 min |
| May 4, 5:06 PM CDT | Tornado Warning | EAX | Clay, Clinton | 24 min |
| May 4, 5:16 PM CDT | Tornado Warning | EAX | Jackson | 44 min |
| May 4, 5:21 PM CDT | Tornado Warning | EAX | Bates | 24 min |
| May 4, 5:22 PM CDT | Tornado Warning | EAX | Clay | 38 min |
| May 4, 5:46 PM CDT | Tornado Warning | EAX | Cass | 44 min |
| May 4, 5:47 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 28 min |
| May 4, 5:53 PM CDT | Tornado Warning | EAX | Ray | 37 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 50 min |
| May 4, 6:10 PM CDT | Tornado Warning | EAX | Johnson | 65 min |
| May 4, 6:12 PM CDT | Tornado Warning | EAX | Carroll | 63 min |
| May 4, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway | 43 min |
| May 4, 6:19 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 56 min |
| May 4, 6:34 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.